Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The algebraic closure of the power series field in positive characteristic

Author: Kiran S. Kedlaya
Journal: Proc. Amer. Math. Soc. 129 (2001), 3461-3470
MSC (1991): Primary 13F25; Secondary 13J05, 12J25
Published electronically: April 24, 2001
MathSciNet review: 1860477
Full-text PDF

Abstract | References | Similar Articles | Additional Information


For $K$ an algebraically closed field, let $K((t))$ denote the quotient field of the power series ring over $K$. The ``Newton-Puiseux theorem'' states that if $K$ has characteristic 0, the algebraic closure of $K((t))$is the union of the fields $K((t^{1/n}))$ over $n \in \mathbb{N} $. We answer a question of Abhyankar by constructing an algebraic closure of $K((t))$ for any field $K$ of positive characteristic explicitly in terms of certain generalized power series.

References [Enhancements On Off] (What's this?)

  • 1. S. Abhyankar, Two notes on formal power series, Proc. Amer. Math. Soc. 7 (1956), 903-905. MR 18:277a
  • 2. A. Benhissi, La clôture algébrique du corps des séries formelles, Ann. Math. Blaise Pascal 2 (1995), 1-14. MR 97a:12007
  • 3. C. Chevalley, Introduction to the Theory of Algebraic Functions of One Variable, Amer. Math. Soc., 1951. MR 13:64a
  • 4. H. Hahn, Über die nichtarchimedische Größensysteme, in Gesammelte Abhandlungen I, Springer, Vienna, 1995.
  • 5. M.-F. Huang, Ph.D. thesis, Purdue University, 1968.
  • 6. K.S. Kedlaya, Power series and $p$-adic algebraic closures, xxx preprint math.AG/9906030.
  • 7. B. Poonen, Maximally complete fields, Enseign. Math. 39 (1993), 87-106. MR 94h:12005
  • 8. F. Rayner, An algebraically closed field, Glasgow J. Math. 9 (1968), 146-151. MR 38:3255
  • 9. P. Ribenboim, Fields: algebraically closed and others, Manuscripta Math. 75 (1992), 115-150. MR 93f:13014
  • 10. J.-P. Serre, Local Fields, Springer-Verlag, 1979. MR 82e:12016
  • 11. D. Stefanescu, A method to obtain algebraic elements over $K((t))$in positive characteristic, Bull. Math. Soc. Sci. Math. R.S. Roumanie (N.S.) 26(74) (1982), 77-91. MR 83i:13020
  • 12. D. Stefanescu, On meromorphic formal power series, Bull. Math. Soc. Sci. Math. R.S. Roumanie (N.S.) 27(75) (1983), 169-178. MR 85f:12008
  • 13. S. Vaidya, Generalized Puiseux expansions and their Galois groups, Illinois J. Math. 41 (1997) 129-141. MR 98b:13019

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13F25, 13J05, 12J25

Retrieve articles in all journals with MSC (1991): 13F25, 13J05, 12J25

Additional Information

Kiran S. Kedlaya
Affiliation: Department of Mathematics (Room 2-251), Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Address at time of publication: Department of Mathematics, 970 Evans Hall, University of California, Berkeley, California 94720

Keywords: Power series, generalized power series, algebraic closure, Puiseux expansions, Mal'cev-Neumann rings
Received by editor(s): November 12, 1998
Received by editor(s) in revised form: April 15, 2000
Published electronically: April 24, 2001
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society